Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 51, NWS San Diego, CA

September 8, 2004Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 8, 2004, 3:34 PM PDT for Riverside County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 3:34 PM PDT (22:34 UTC)
Expired
Sep 8, 2004, 5:30 PM PDT
In force
116 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2151 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 082235
FFWSGX
CAC065-090030-
/X.NEW.KSGX.FF.W.0001.040908T2234Z-040909T0030Z/
/X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
334 PM PDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 530 PM PDT

* AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM NEAR LAKE HEMET...OR JUST SOUTH 
OF IDYLLWILD. THE STORM PRODUCING FLASH FLOODING WAS NEARLY 
STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  6 MILES SOUTHEAST OF SAN JACINTO PEAK BY 500 PM PDT

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3384 11685 3359 11670 3370 11652 3391 11667

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:45 PM PDT, 49 minutes earlier.

Area forecast discussion, Sep 8, 2:45 PM PDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PDT WED SEP 8 2004

.SYNOPSIS...WARM MOIST AIR WILL CONTINUE INTO THE WEEKEND AS HIGH
PRESSURE ALOFT REMAINS OVER THE REGION AND DRAWS MOISTURE FROM
MEXICO. SOME THUNDERSTORMS ARE POSSIBLE OVER THE MOUNTAINS MAINLY
DURING THE AFTERNOONS THROUGH FRIDAY. A SHALLOW MARINE LAYER WILL
PRODUCE PATCHY COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND
MORNINGS. LOW PRESSURE ALOFT WILL BRING COOLER WEATHER AND MORE
EXTENSIVE COASTAL CLOUDS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

UPDATED ZONES TO MAKE THUNDERSTORMS ISOLATED FOR THIS AFTERNOON IN THE
HIGHER MOUNTAINS AND DESERTS.

MOISTURE FROM MEXICO PRODUCED A FEW SHOWERS OVER THE OCEAN THIS
MORNING. SOME CONVECTIVE CLOUDS HAVE DEVELOPED TODAY MAINLY IN THE
MTNS...BUT THEY ARE BASED RATHER HIGH SO NO PRECIP HAS BEEN DETECTED
YET. RH VALUES INCREASED A LOT THIS MORNING IN THE COLORADO DESERT
AND UP TO A LESSER EXTENT IN THE MTNS AND MOJAVE DESERT. THE
MOISTURE SLOWLY DECREASES EACH DAY THROUGH SAT. AFTER THE CHANCE
POPS TODAY...IT APPEARS SLIGHT CHANCE POPS IN MTNS LOOK GOOD FOR THU
AND FRI. THE UPPER FLOW TURNS FROM SOUTHEAST TO WESTERLY ESCORTING
THE MOISTURE AWAY OVER THE WEEKEND. THE COASTAL FOG WILL BE PATCHY
AT BEST EACH NIGHT AND MORNING AT LEAST UNTIL THE DISRUPTING MID
LEVEL MOISTURE DEPARTS. TEMPS WILL STAY UP PROBABLY THROUGH SAT.
HEIGHTS GRADUALLY LOWER OVER THE WEEKEND LEADING TO A PERSISTENT
WEAK TROUGH PATTERN EARLY NEXT WEEK. ALTHOUGH HIGH THICKNESSES
PERSIST THROUGH SUN...INCREASED ONSHORE FLOW WILL BRING A COOLING
TREND OVER THE WEEKEND...MAINLY WEST OF THE MTNS. SEA TEMPS ARE IN
THE LOWER 70S WHICH WILL HELP KEEP COASTAL OVERNIGHT TEMPS RATHER
WARM EVEN AS THE COOLING TREND BEGINS. AS THE TROUGH SLOWLY
DEEPENS...THE COASTAL CLOUDS WILL BECOME MORE EXTENSIVE.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MM/ATKIN
Hazardous weather outlook, Sep 8, 8:15 AM PDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
815 AM PDT WED SEP 8 2004

CAZ042-043-048-050-055>058-060>062-091300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
815 AM PDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER INLAND THROUGH THE END
OF THE WEEK. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. MOISTURE IN SOUTHEAST FLOW
ALOFT WILL BRING A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS TODAY.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...
A CHANCE OF THUNDERSTORMS WHICH MAY CONTAIN DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...
INCREASED FIRE WEATHER HAZARD DUE TO DRY LIGHTNING...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

HIGH PRESSURE ALOFT WILL CONTINUE HOT WEATHER INLAND THROUGH THE END
OF THE WEEK. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. MOISTURE IN SOUTHEAST FLOW
ALOFT WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS
DURING THE AFTERNOONS THURSDAY AND FRIDAY. UPPER LEVEL LOW PRESSURE
WILL BRING COOLER WEATHER WITH AN INCREASING MARINE LAYER EARLY NEXT
WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...
A CHANCE OF THUNDERSTORMS WHICH MAY CONTAIN DANGEROUS
LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND
LOCAL FLASH FLOODING...
FOR SAN BERNARDINO COUNTY MOUNTAINS...
RIVERSIDE COUNTY MOUNTAINS...
SAN DIEGO COUNTY MOUNTAINS...
THURSDAY THROUGH FRIDAY.

MM

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.